Indiana, 2023

Damaging Wind in Indiana, June 30, 2023

June 30, 2023 · NWS IWX · 1 event in 1 county or zone

A lone thunderstorm collapsed in Elkhart County and downed trees in Middlebury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A lone thunderstorm collapsed in Elkhart County and downed trees in Middlebury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 30, 5:55 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 5:55 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
655 PM EDT Fri Jun 30 2023

.SYNOPSIS...
Issued at 321 PM EDT Fri Jun 30 2023

Several rounds of showers and thunderstorms are possible through the
weekend, with the best chances looking to come late Saturday into
Sunday. A strong to severe storm with gusty winds is possible,
mainly Saturday afternoon and evening along with locally heavy rain.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 321 PM EDT Fri Jun 30 2023

An overall low confidence forecast remains for the short term
period as the struggle continues for advection of much higher
theta-e air into the region due to the limiting factors of past
and anticipated MCS impacts. Stratus and fog helped slow the
heating today across much of the area with some recovery just
taking place over the past several hours in a limited fashion.
With dewpoints around 70, MUCAPES are easily in the 1500 to 2000
J/KG range, but shear, low to mid level lapse rates and DCAPE are
lacking. A decaying MCS was approaching our western counties with
widely scattered new cell development ahead of this feature that
will likely take over as the main feature the rest of the
afternoon. The above listed parameters will likely limit overall
coverage and organization with more of a pulse or loosely
organized multi- cell setup expected. Locally heavy rain is the
most likely impact into early evening.

1 or more complex may take shape across eastern NE/KS into MO and
IA, eventually tracking east and then likely SE along the
composite outflow across MO into KY. Can't rule out some showers
and storms extending further north from it overnight into early
Saturday, but just not enough confidence given the signals to
warrant more than chc pops. Again, heavy rain would be the main
threat from anything that makes it here.

As has been the case the past several days, final outcome of
tonight's convection will be key in coverage and intensity of
showers and storms Saturday afternoon and evening as better upper
level trough arrives. SWODY2 nudged the slight risk into our
southern counties mainly for damaging winds. Confidence in this is
quite low as there will likely be little overall change in the
location of the best instability and location of mesoscale
boundaries to steer the storms further north. That's not to say we
won't see any rainfall, just that the severe threat is
questionable. High PWATs and weaker flow suggest very heavy
rainfall could occur, resulting in some minor hydro issues.
Something to be monitored but not overly worried about at this
stage.

&&

.LONG TERM...(Sunday Night through Friday)
Issued at 321 PM EDT Fri Jun 30 2023

Weak upper level ridging will commence at the start of the long
term, leading to an overall drier trend into mid week.
Chances for showers and storms may increase for Wednesday and
beyond as a stronger trough digs into the Plains with the
potential for a much better return flow of moisture across the
area and subsequent chances for precipitation. Model blends hint
at likely pops in these later periods, but far too early to go
that high so no more than 50 pops are reflected in the later
periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 655 PM EDT Fri Jun 30 2023

Decaying MCV overhead retains just enough forcing to spark isold
thunder over far ern zones yet well east of the terminals to start.
Largely subsident regime aloft post MVC passage overnight/Sat
morning as extensive mid cloud plume lingers. However brief enhanced
wrly mid lvl flow could yield a rogue elevated storm yet this
evening in the US30 corridor.

Primary/sharp theta-e boundary will remain stationary through cntrl
MO/IL and a non-factor here for storms although favorable sfc based
destabilization is expected by Sat aftn which may yield sct storms
invof both terminals late day in proximity as slightly better low
level moisture pooling occurs. VFR cigs w/MVFR vis restrictions in
haze or br toward daybreak Sat to persist this period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Dense Fog Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 30, 3:03 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
403 PM EDT Fri Jun 30 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-012015-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
403 PM EDT Fri Jun 30 2023 /303 PM CDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight, with locally heavy rain
posing the greatest threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms with gusty winds and locally heavy rainfall are
possible this weekend. The confidence in severe weather remains low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-012015-
New Buffalo MI to St Joseph MI-
403 PM EDT Fri Jun 30 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms with gusty winds and locally heavy rainfall are
possible this weekend, but severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ046-012015-
Michigan City IN to New Buffalo MI-
403 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms with gusty winds and locally heavy rainfall are
possible this weekend, but severe storms are not expected.

In the hours before

Special weather statement, Jun 30, 4:32 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
532 PM EDT Fri Jun 30 2023

INZ006-008-302215-
Lagrange IN-Noble IN-
532 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern Noble
and southeastern Lagrange Counties through 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rome City, or near Lagrange, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Noble
and southeastern Lagrange Counties, including the following
locations... Wolcottville, Elmira, Big Long Lake, Stroh, Eddy, Adams
Lake, Indianola, Oliver Lake and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 8519 4147 8523 4153 8547 4162 8543
      4163 8520
TIME...MOT...LOC 2132Z 279DEG 14KT 4156 8540

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JBALL
Special weather statement, Jun 30, 8:08 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
908 PM EDT Fri Jun 30 2023

INZ005-006-MIZ078-079-010145-
Lagrange IN-Elkhart IN-St. Joseph MI-Cass MI-
908 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern
Elkhart, northwestern Lagrange, southeastern Cass and southwestern
St. Joseph Counties through 945 PM EDT...

At 907 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or near Simonton Lake, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bristol around 915 PM EDT.
  Middlebury around 930 PM EDT.
  Millersburg around 945 PM EDT.

Other locations impacted by this storm include Shipshewana,
Mottville, Union and Scott.

This includes Interstate 80 in Indiana between mile markers 90 and
111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4173 8602 4185 8589 4172 8549 4151 8571
TIME...MOT...LOC 0107Z 302DEG 22KT 4174 8588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JBALL

The radar

The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
June 30, 8:35 PM EST to 8:36 PM EST
Where
Elkhart County, 0.86 mi SW of Middlebury
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.670, -85.710

A few trees downed or uprooted, with several large tree limbs down in downtown Middlebury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099237.